Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 35, NWS Lincoln, IL

May 2, 2017Vermilion County, Illinois; Vermillion County, Indiana

NWS Lincoln, IL issued this river flood warning at May 2, 2017, 9:45 PM CDT for Vermilion County, Illinois; Vermillion County, Indiana. It took effect at May 4, 2017, 11:16 PM CDT. It was in force for 59 hr.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 9:45 PM CDT (02:45 UTC)
In effect from
May 4, 2017, 11:16 PM CDT
Expired
May 7, 2017, 10:36 AM CDT
In force
59 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Vermilion County, IL, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermilion River (E-IL) near Danville (DNVI2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03339000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

594 
WGUS43 KILX 030245 CCA
FLWILX


Flood Warning...CORRECTED
National Weather Service Lincoln IL
945 PM CDT Tue May 2 2017

...The National Weather Service in Lincoln IL has issued a flood 
warning for the following rivers in Illinois...Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

.Synopsis...Widespread rainfall of 2 to 3.5 inches is expected 
from late Wednesday through Thursday over already water logged 
soil. This will cause the river to rise again later this week.

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

ILC183-INC165-031445-
/O.NEW.KILX.FL.W.0035.170505T0752Z-170507T1536Z/
/DNVI2.1.ER.170505T0752Z.170506T0600Z.170507T0936Z.NO/
945 PM CDT Tue May 2 2017 /1045 PM EDT Tue May 2 2017/

The National Weather Service in Lincoln IL has issued a 

* Flood Warning for 
  The Vermilion River near Danville.
* From late Thursday night until Sunday morning.
* At 845 PM Tuesday the stage was 16.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 21.0 feet by early Saturday morning.The 
  river will fall below flood stage by early Sunday morning.


&&


                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Wed    Thu    Fri

Vermilion River
 Danville          18  16.1 Tue 9 PM    12.3   19.1   20.8


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

correction with formatting error
7 follow-up statements
744 
WGUS83 KILX 031645
FLSILX


Flood Statement
National Weather Service Lincoln IL
1145 AM CDT Wed May 3 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-040645-
/O.EXT.KILX.FL.W.0035.170505T1200Z-170507T0748Z/
/DNVI2.1.ER.170505T1200Z.170506T0600Z.170507T0148Z.NO/
1145 AM CDT Wed May 3 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* From Friday morning until late Saturday night.
* At 1045 AM Wednesday the stage was 13.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 19.9 feet by early Saturday morning.The river will 
  fall below flood stage by Saturday evening.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Thu    Fri    Sat

Vermilion River
 Danville          18  13.1 Wed 11 AM   11.1   18.0   19.7


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$
794 
WGUS83 KILX 040216
FLSILX


Flood Statement
National Weather Service Lincoln IL
916 PM CDT Wed May 3 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-041616-
/O.EXT.KILX.FL.W.0035.170505T1122Z-170507T1312Z/
/DNVI2.1.ER.170505T1122Z.170506T0600Z.170507T0712Z.NO/
916 PM CDT Wed May 3 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* From Friday morning until Sunday morning.
* At 845 PM Wednesday the stage was 11.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 20.4 feet by early Saturday morning.The river will 
  fall below flood stage by early Sunday morning.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Thu    Fri    Sat

Vermilion River
 Danville          18  11.1 Wed 9 PM    10.8   18.2   20.2


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

EJL
764 
WGUS83 KILX 041421
FLSILX


Flood Statement
National Weather Service Lincoln IL
921 AM CDT Thu May 4 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-050421-
/O.EXT.KILX.FL.W.0035.170505T0840Z-170507T0240Z/
/DNVI2.1.ER.170505T0840Z.170506T0000Z.170506T2040Z.NO/
921 AM CDT Thu May 4 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* From late tonight until Saturday evening.
* At  845 AM Thursday the stage was 12.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early tomorrow morning and 
  continue to rise to near 19.5 feet by tomorrow evening.The river 
  will fall below flood stage by Saturday afternoon.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Fri    Sat    Sun

Vermilion River
 Danville          18  12.0 Thu 9 AM    18.5   19.0   15.6


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

25
847 
WGUS83 KILX 042253
FLSILX


Flood Statement
National Weather Service Lincoln IL
553 PM CDT Thu May 4 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-051253-
/O.EXT.KILX.FL.W.0035.170505T0440Z-170507T0240Z/
/DNVI2.1.ER.170505T0440Z.170506T0000Z.170506T2040Z.NO/
553 PM CDT Thu May 4 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* From this evening until Saturday evening.
* At 445 PM Thursday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 19.5 feet by tomorrow evening.The river will fall below 
  flood stage by Saturday afternoon.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Fri    Sat    Sun

Vermilion River
 Danville          18  16.6 Thu 5 PM    18.7   19.0   15.6


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

EJL
633 
WGUS83 KILX 050220
FLSILX


Flood Statement
National Weather Service Lincoln IL
920 PM CDT Thu May 4 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-051620-
/O.EXT.KILX.FL.W.0035.170505T0416Z-170507T0240Z/
/DNVI2.1.ER.170505T0416Z.170506T0000Z.170506T2040Z.NO/
920 PM CDT Thu May 4 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* From this evening until Saturday evening.
* At  845 PM Thursday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 19.5 feet by tomorrow evening.The river will fall below 
  flood stage by Saturday afternoon.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Fri    Sat    Sun

Vermilion River
 Danville          18  17.6 Thu 9 PM    18.7   19.0   15.6


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

EJL
407 
WGUS83 KILX 051539
FLSILX


Flood Statement
National Weather Service Lincoln IL
1039 AM CDT Fri May 5 2017

...The Flood Warning continues for the following river in Illinois...
Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC183-INC165-060000-
/O.EXT.KILX.FL.W.0035.000000T0000Z-170506T0000Z/
/DNVI2.1.ER.170505T0435Z.170505T1130Z.170505T1800Z.NO/
1039 AM CDT Fri May 5 2017

The Flood Warning continues for
  The Vermilion River near Danville. 
* Until this evening.
* At  945 AM Friday the stage was 18.2 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 18.0 feet...Minor flooding begins to some secondary 
  roads and agricultural land not protected by levees.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Vermilion River
 Danville          18  18.2 Fri 10 AM   17.1   13.7   10.8


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

25
358 
WGUS83 KILX 052016
FLSILX


Flood Statement
National Weather Service Lincoln IL
316 PM CDT Fri May 5 2017

...The Flood Warning is cancelled for the following river in 
Illinois...Indiana...

  Vermilion River near Danville affecting Vermilion and Vermillion 
  Counties

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation. River levels are 
expected to continue falling.

Since flooding has subsided, this will be the last statement for this
flooding event.

ILC183-INC165-052046-
/O.CAN.KILX.FL.W.0035.000000T0000Z-170506T0000Z/
/DNVI2.1.ER.170505T0435Z.170505T1130Z.170505T1757Z.NO/
316 PM CDT Fri May 5 2017

The Flood Warning is cancelled for
  The Vermilion River near Danville.
* At 245 PM Friday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 1257 PM Friday.
* Forecast...The river will continue to fall to 16.1 feet by tomorrow
  morning.


&&


                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Sat    Sun    Mon

Vermilion River
 Danville          18  17.7 Fri 3 PM    16.1   13.6   10.8


&&

LAT...LON 4015 8776 4015 8760 4001 8744 3990 8744
      4008 8763 4008 8776             

$$

EJL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at May 2, 8:59 PM CDT, 46 minutes earlier.

Area forecast discussion, May 2, 8:59 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
859 PM CDT Tue May 2 2017

.UPDATE...
Issued at 855 PM CDT Tue May 2 2017

Satellite data continues to show a decrease in clouds across the
forecast area early this evening as weak high pressure drifts in
from the west. Winds have decreased considerably as well as the
fair weather system drifts in. Keeping an eye on the temps and
the potential for some frost across the north towards morning.
Models have been consistently bringing cloud cover east into most
of our area in the 2am to 6am time frame, so other than the usual
"cold" spots that may pick up some patchy frost early Wednesday
morning, think the remainder of the area will have just enough
cloud cover move over early Wednesday morning to prevent any
threat for greater coverage of frost.

Our next storm system was tracking across the Plains this evening
with showers and thunderstorms tracking over the Oklahoma Panhandle.
Latest RUC model very similar to the operational models in taking
the initial band of rain east through central Missouri into
central Illinois just after sunrise. However, areas north of a
Jacksonville to Springfield to Paris line may not see much rain
during the morning as the dry air mass will remain in place as the
surface high drifts away from our area. As the shortwave trof
continues to dig and carve out a deep longwave trof over the mid
to lower Mississippi Valley Wednesday night and Thursday, we look
for a rapid increase in the precipitation across our area,
especially later tomorrow afternoon and night. As a northern stream
wave phases with the closed upper low over southern Missouri on
Thursday, the surface low will deepen even further over southern
Indiana and slowly track northeast into Ohio by Friday with windy,
damp and chilly conditions to round out the work week. Model
consensus continues to indicate rainfall totals will range from 2
to locally 3.5 inches, with the axis of heaviest rains unfortunately
about over the same areas that received the excessive rainfall from
a few days ago.

Made some minor adjustments to the cloud cover this evening as
well as overnight temperatures, especially in the east where it
will remain clear a little longer than the rest of the area.
We should have the updated zones out by 915 pm.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 323 PM CDT Tue May 2 2017

Shortwave over the Rockies will amplify strongly as it moves into
the Plains as a surface low develops and moves toward Arkansas during
the day Wednesday. As a result, clearing skies tonight with high
pressure moving over the area will be short lived as SE flow ahead
of the approaching system develops warm advection and frontogenesis
aloft to spread increasing rainfall rates over the area during the
day Wednesday. Have issued a flash flood watch from noon Wednesday
to midnight Thursday night.

In the shorter term, clearing skies, light winds, and the cool air
mass will lead to lows dipping into the upper 30s in areas
along/north of I-74. Localized areas of frost are possible, but
looks like any frost will be very isolated and short lived so will
abstain from any frost advisory at this time. Otherwise, lows mainly
lower 40s the remainder of the forecast area.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 323 PM CDT Tue May 2 2017

Models in fairly good agreement this 12Z cycle moving surface low
across the southern tip of IL Thursday 12Z with a strong deformation
zone/frontogenetical region producing steady moderate to heavy rain
across a preferred corridor primarily between I-72 and I-70
Wednesday night through Thursday afternoon. Rainfall totals look to
be 2 to 3.5 inches for this corridor and surrounding areas. Given
the very saturated conditions preceding this rainfall, flash
flooding will be easier than normal to initiate and ongoing river
flooding will be worsened. Have issued a flash flood watch for areas
roughly Mason County to Vermilion County southward. Kept isolated
mention of thunder Thursday south of I-70 as minimal instability
drifts across that area. With a slow movement of the system and some
trailing disturbances embedded northerly flow behind the main
trough, could be some lingering periods of showers in eastern areas
Friday and Saturday.

Strong gradients around the low will produce brisk northerly winds
Thursday and Friday, likely gusting over 30 mph. Highs will also be
quite cool in the northerly flow and rain cooled air, ranging from
low to mid 50s over most of the area Thursday, to upper 50s/low 60s
Thursday.

As the Wednesday/Thursday system moves east for the weekend, strong
northerly flow will persist for a few days, bringing continued cool
conditions with highs in the upper 50s to mid 60s Friday through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 605 PM CDT Tue May 2 2017

Cumulus field continues to dissipate early this evening as we lose
daytime heating and surface high pressure approaches from the
northwest. VFR conditions are expected through Wednesday morning
before clouds lower and thicken mid to late morning from southwest
to northeast ahead of the next storm system that will bring another
round of significant rainfall to the area. Most of the sounding
data indicates lower VFR cigs will hold off until early afternoon
most areas. Main concern will be at SPI and DEC as models suggest
the rain, at least initially, will be pushing more east out of
Missouri in the morning and may affect those two sites in the 14
to 17z time frame allowing cigs to drop to low VFR by 17z. Further
north, the low levels will take longer to saturate so we expect
VFR cigs to continue into the afternoon hours. Surface winds will
become light and variable tonight, and then increase out of a
easterly direction at 10 to 15 kts by 21z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday afternoon through Thursday
evening for ILZ042>057-061>063-066>068-071>073.

&&

UPDATE...Smith
SHORT TERM...37
LONG TERM...37
AVIATION...Smith
Hazardous weather outlook, May 2, 3:31 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Tue May 2 2017

ILZ027>031-036>038-040-041-031100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
331 PM CDT Tue May 2 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding will continue along the Spoon River through
Wednesday night. Minor to moderate flooding will continue along
the Illinois River through the entire period. Please see the
applicable flood warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>057-061-031100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-Vermilion-
331 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor to moderate flooding will continue along portions of the
Illinois, Sangamon, and Vermilion Rivers as well as Salt Creek.
Please see the applicable flood warnings for details.

An approaching storm system will spread another round of rain
into the area from Wednesday afternoon through Friday morning.
Rainfall of 2 to 3 inches will be common...with amounts in excess
of 3 inches possible along a Paris...to Mattoon...to Shelbyville
line. The heavy rain on top of already saturated soil will
aggravate ongoing flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-031100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
331 PM CDT Tue May 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor to moderate flooding will continue along portions of the
Wabash, Little Wabash, and Embarras Rivers. Please see the
applicable flood warnings for details.

An approaching storm system will spread another round of rain
into the area from Wednesday afternoon through Friday morning.
Rainfall of 2 to 3 inches will be common...with amounts in excess
of 3 inches possible along I-70. The heavy rain on top of already
saturated soil will aggravate ongoing flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:55 PM CDTRiver Flood WarningILXSangamon6 days

Nearby

River Flood Warnings in Illinois, 2017River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.